Alert archive / Kentucky / River Flood Advisories in 2017
River Flood Advisory 4, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Apr 23, 2017, 1:20 AM EDT for Knox County, Kentucky. It was in force for 41 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2017, 1:20 AM EDT (05:20 UTC)
- Expired
- Apr 24, 2017, 6:00 PM EDT
- In force
- 41 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Knox County, KY
The radar
The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cumberland River at Barbourville (BBVK2). The gauge peaked at 32.48 ft at Apr 24, 2017, 9:00 PM EDT.
- Action stage
- 21.5 ft
- Minor stage
- 27 ft
- Moderate stage
- 33 ft
- Major stage
- 38 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03403500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Apr 22, 10:41 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 22, 10:41 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1041 PM EDT Sat Apr 22 2017 .UPDATE... Issued at 1040 PM EDT SAT APR 22 2017 Currently across eastern Kentucky, much of the heavier shower activity has pushed off to the east. A few pockets of light showers or drizzle remain over the southeast. Have pushed the bulk of the pops off to the southeast leaving some slight chances in the far southeast and eastern counties. With the next moisture surge from the south developing, the low lift north into Kentucky by tomorrow pushing showers back into eastern Kentucky by dawn. So will reintroduce moderate to heavy showers and increased pops just after dawn. In the north, possibly a few breaks in the cloud cover and moist conditions in place will lead to a few pockets of fog development through early tonight and have put this in the forecast as well. Models still show decent qpf with the moisture surge tomorrow so will keep the Flood Watch going. Issued a new zfp with this update. UPDATE Issued at 750 PM EDT SAT APR 22 2017 Updated the forecast to lessen pops through the evening hours and through early tonight in the north. Also, lessening instability will make thunder unlikely through much of tonight so removed thunder for this evening. After inputing the latest observations a new forecast was sent out. && .SHORT TERM...(This evening through Sunday night) Issued at 425 PM EDT SAT APR 22 2017 As of mid afternoon, an upper level trough extended from Quebec south and then southwest into the OH Valley and Mid MS Valley region. At the surface, an area of low pressure was over the Atlantic with a cold front to its south and southwest that becomes wavy or nearly stationary from near the VA Tidewater region west and then southwest into southern middle TN where a stronger wave of low pressure was located. Rounds of showers and thunderstorms continue to move east near the boundary one of which is moving across the southern part of the CWA in advance of the upper trough. A steadier rain or drizzle was falling across the more northern locations. The heaviest rain today has fallen near the TN and VA borders with the heaviest rain from Bell to Letcher Counties. The southwest part of the upper level trough should close off as it is left behind as the northern portion of the trough departs to the northeast. The upper level low will meander to southern middle TN and the northern Gulf Coast states through Sunday evening. The upper level low should meander further southeast into southern GA by the end of the period. Meanwhile the surface low is expected to move across the northern Gulf Coast states through Sunday afternoon with an inverted trough developing to its north working east across the Commonwealth tonight through Sunday evening. The surface low should also move southeast on Sunday night further away from East KY. Some right entrance region jet dynamics appears to be aiding the current round of convection along with some isentropic lift over the boundary to our south. Near term convective allowing models appear generally in line with radar trends as convection should affect mainly the southern part of the area through around sunset. A relative lull then may ensure for much of the night until the center of the upper level low closes off and gets nearer to the region. This and the inverted trough may help focus another round of steadier rain or moderate showers mainly from the TN border northeast along the VA border late tonight and into Sunday. The 12Z GFS has higher qpf with this while the 12Z NAM and 12Z ECMWF have lesser amounts. For qpf stayed closed to the model blend guidance that was a compromise of the higher and lower values. If multiple thunderstorms affect the south or the showers become more intense across the south than the threat for flash flooding would increase. The counties that have been wettest over the past 24 to 48 hours are Bell, Harlan, and Letcher along with parts of Whitley and McCreary. Uncertainty also remains and if the 12Z GFS heavier qpf were to verify the threat for high water and flash flooding or river flooding would increase. The current forecast qpf would generally confine the flash flood threat from Bell to Letcher and perhaps Pike County. Multiple rounds of rain will contribute to high water and perhaps a downstream point or two along the Cumberland or Kentucky such as Williamsburg or Ravenna reaching minor flood stage by the end of the weekend. Uncertainty does remain. The qpf from this afternoon through Sunday night is minimal a quarter inch or less in the north where only lighter showers or drizzle are expected this evening and on Sunday. More numerous to widespread rounds of showers will occur to the south especially nearer to the VA and TN borders. Expected rainfall increases to about a half of an inch to three quarters of an inch nearer to the Mtn Parkway and an inch or more along or south of Hazard to or more south of a Monticello to London to Pikeville line. Amounts near 2 inches are expected from near Middlesboro along the VA border to near Jenkins. Locally higher amounts are possible and the rainfall amounts and flood threat will be determined by the evolution of convection and rainfall rates. At this time, the current areal extent and valid time of the Flash Flood Watch appear to be in good shape. The shower threat will diminish from late Sunday afternoon to Sunday night even in the far southeast as the upper system and surface low depart. The nocturnal range form tonight into Sunday night will be very limited by cloud cover with Sunday highs near 10 degrees below normal. .LONG TERM...(Monday through Saturday) Issued at 335 PM EDT SAT APR 22 2017 Models are in decent agreement through the extended with mid/upper level flow. In general, the southern Appalachian region will fall under the influence of mean southwesterly flow aloft. That would indicate warmer weather than not, and an occasional shot at showers and thunderstorms should any disturbances in the mean flow get close enough to affect our area. One such disturbance does appear to skirt just close enough to provide a chance of showers Wednesday night into Thursday. Forecast soundings suggest instability is lacking but considering the time of year, will maintain inherited Isold thunder for this time frame. When compared to the ECMWF and Canadian, the GFS is somewhat of an outlier towards the end of the extended window with the potential of a second disturbance. The ECMWF and Canadian swing this second disturbance through the area by late Friday into Saturday, though the ECMWF is much more subtle with this feature. Once again forecast soundings indicate instability is lacking, but considering the synoptic pattern feel it would be prudent to maintain at least a slight chance of thunder. Sensible weather will seem closer to a summer like pattern than spring with temperatures averaging some 5 to 10 degrees above normal. Temperatures warm nicely through the week, with highs climbing into the lower to mid 80s for much of the week. Lows fall generally in the upper 50s to lower 60s each night. Outside of the two disturbances mentioned earlier, any chance for rainfall would be quite low based on soundings as a substantial cap appears to be in place for most of the period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 750 PM EDT SAT APR 22 2017 Main concern for aviation hazards for tonight will be low cigs but with the bulk of the showers exiting through much of tonight, some cigs may be slightly higher than field mins. Cloud cover is expected to remain overcast through the night with the bilk of the IFR and below cigs being in the south. SYM will be just about the only station that remains VFR through tonight. Winds will remain light as tomorrow another disturbance will push through dropping cigs again through the day. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for KYZ079-080- 083>088-110-113-115>118-120. && UPDATE...SHALLENBERGER SHORT TERM...JP LONG TERM...RAY AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 22, 7:38 PM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 738 PM EDT Sat Apr 22 2017 KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-240245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt- Owsley-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, Booneville, and Inez 738 PM EDT Sat Apr 22 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rainfall over the headwaters of the Cumberland and Kentucky Rivers today through Sunday will lead to significant rises on these tributaries and may result in minor flooding along rivers this weekend and early next week. Thunderstorms will be possible from Wednesday afternoon into Thursday, then again Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ079-080-083>088-110-113-115>118-120-240245- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd- Knott-Perry-Clay-Leslie-Letcher-Pike- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 738 PM EDT Sat Apr 22 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Showers will likely bring some heavy to excessive rainfall to locations generally south and east of the Hal Rogers Parkway and Highway 80 corridor mainly later tonight. As a result, flash flooding will be possible particularly near the higher terrain along the Virginia border. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The potential for heavy rains continue into the day Sunday for far southeast Kentucky near the Virginia border with flash flooding a continued threat. Rainfall over the headwaters of the Cumberland and Kentucky Rivers through Sunday will lead to significant rises on these tributaries and may result in flooding along rivers to end the weekend and begin next week. Thunderstorms will be possible from Wednesday afternoon into Thursday, then again Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report heavy rainfall, above 1 inch, and any signs of flooding to the National Weather Service. GREIF/JP/SHALLENBERGER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 1:20 AM EDT | River Flood Advisory | JKL | Bell | 19 hr |
| Apr 23, 1:24 AM EDT | River Flood Warning | JKL | Whitley | 4 days |
| Apr 23, 12:39 PM EDT | Areal Flood Warning | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more | 6 hr |
| Apr 23, 12:58 PM EDT | River Flood Advisory | JKL | Lee | 4 days |
| Apr 23, 1:42 PM EDT | River Flood Warning | JKL | Knox | 58 hr |
| Apr 23, 3:02 PM EDT | River Flood Advisory | JKL | Estill | 3 days |
| Apr 23, 5:01 PM EDT | River Flood Advisory | JKL | Bell | 39 hr |
| Apr 23, 6:01 PM EDT | Areal Flood Warning | JKL | Harlan | 3 hr |
| Apr 23, 6:11 PM EDT | River Flood Advisory | JKL | Harlan | 20 hr |
| Apr 23, 6:32 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Laurel, McCreary, Whitley | 118 min |
| Apr 23, 7:45 PM EDT | Areal Flood Warning | JKL | Bell, Floyd, Harlan, Knott, Leslie, Letcher and 2 more | 3 hr |
Nearby
River Flood Advisories in Kentucky, 2017Every river flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.